Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Quad Cities, IA

May 31, 2016Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2016, 1:42 PM CDT for Putnam County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 1:42 PM CDT (18:42 UTC)
Expired
May 31, 2016, 2:15 PM CDT
In force
33 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Putnam County, IL

The radar

The Chicago radar (KLOT), 108 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS53 KDVN 311842
SVRDVN
ILC155-311915-
/O.NEW.KDVN.SV.W.0027.160531T1842Z-160531T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 215 PM CDT

* AT 141 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VARNA...OR 10
  MILES EAST OF LACON...MOVING NORTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HENNEPIN...GRANVILLE...MCNABB...MARK...MAGNOLIA...STANDARD AND FLORID. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

A BRIEF SPIN UP TORNADO OR FUNNEL CLOUD IS POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4110 8933 4131 8930 4131 8916 4110 8916
TIME...MOT...LOC 1841Z 182DEG 17KT 4106 8921 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

12
2 follow-up statements
637 
WWUS53 KDVN 311857
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT TUE MAY 31 2016

ILC155-311915-
/O.CON.KDVN.SV.W.0027.000000T0000Z-160531T1915Z/
PUTNAM IL-
157 PM CDT TUE MAY 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR PUTNAM COUNTY...

AT 156 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MCNABB...OR 9
MILES SOUTHEAST OF HENNEPIN...MOVING NORTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HENNEPIN...GRANVILLE...MCNABB...MARK...MAGNOLIA...STANDARD AND FLORID. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

A BRIEF SPIN UP TORNADO OR FUNNEL CLOUD IS POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4110 8933 4131 8930 4131 8916 4110 8916
TIME...MOT...LOC 1856Z 183DEG 19KT 4115 8923 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

12
241 
WWUS53 KDVN 311915
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT TUE MAY 31 2016

ILC155-311923-
/O.EXP.KDVN.SV.W.0027.000000T0000Z-160531T1915Z/
PUTNAM IL-
215 PM CDT TUE MAY 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR PUTNAM COUNTY WILL EXPIRE AT
215 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM NORTH
OF STANDARD AND GRANVILLE THROUGH 230 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
THE QUAD CITIES.

LAT...LON 4110 8933 4131 8930 4131 8916 4110 8916
TIME...MOT...LOC 1911Z 182DEG 17KT 4115 8923 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:41 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 31, 12:41 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1241 PM CDT TUE MAY 31 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 257 AM CDT Tue May 31 2016

A seasonally strong upper low is making its way through the northern
portion of the CONUS tonight, and the models are nailing that part
of the forecast. As far has handling the slow moving convection
producing small areas of heavy rains since last afternoon across
Iowa, Illinois, and southwest Wisconsin, most of them are doing
poorly. Warm advection continues over locations east of Interstate
35 early today, and that should keep some activity going through the
morning. The cold front is showing signs of a decrease in
convection, as typically occurs during the early morning hours.
This forcing will arrive late this afternoon in our cwa.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 257 AM CDT Tue May 31 2016

The global models are of little use in such a pattern with respect
to thunderstorm placement in the warm advection region of this
event. In other words, the NMM (CAMS allowing) is handling things
best this morning so far, and we will lean on it for trends through
the early afternoon hours, when we can begin to look at the
advancing cold front for a focus for storms. Our forecast contains
70 to 80 percent pops for this cold front, which might be on target
given the diurnal uptick on convection along it, and I will not
change that idea. I will increase pops this morning to lower to
moderate chance levels in the central and eastern cwa. With some
backbuilding already occurring there, and what appears to be an MVC
feature on composite radar arriving from Missouri early today, it
does look like the NMM idea of thunderstorms with heavy rain, slowly
moving north over the central and eastern cwa may actually be
correct. I will closely monitor those trends and update to likely or
higher pops should that idea unfold, but for now, I will just
introduce that idea to the pops forecast before noon.

Highs today may be tricky if convection does blossom this morning,
but will go with about 4 degrees under yesterday's highs given the
more expansive cloud cover. It won't take much heating to produce
lower 80s, so the mid 80s seem a reachable target even with less
than full sun. Tonight, under cloud cover and thunderstorm activity,
lows should be in the lower to mid 60s.

Like this past evening, local QPF values may be quiet high, and
flash flooding cannot be ruled out, but the widespread QPF may be
much lower.  I am not expected widespread significant rainfall until
later tonight as the front approaches, but the individual storms are
certainly capable today of amounts over 1 inch.

.LONG TERM...(Wednesday THROUGH Monday)
ISSUED AT 257 AM CDT Tue May 31 2016

The main cold front sweeps through the area on Wednesday. Showers
and thunderstorms should be fairly widespread at sunrise across the
area with rain slowly ending from west to east during the day.

Wednesday evening, showers and possibly some thunderstorms will
persist east of the Mississippi that will move east of the area by
midnight. Dry conditions are then expected late Wednesday night.

Quiet and dry conditions will be seen across the area
Thursday/Thursday night as high pressure moves through the Midwest.
Temperatures should be close to normal.

Friday on...

The model consensus has slight chance pops for areas along/north of
highway 30 on Friday. There are some model solutions that indicate
dry conditions for the entire area on Friday.

Friday night and Saturday the flow aloft will start coming from the
northwest as an upper low drops into the Great Lakes. A seasonably
strong cold front will move through the area bringing a threat of
rain. As a result, the model consensus has chance pops for the
entire area.

Once the cold front moves through on Saturday, northwest flow aloft
will continue through Monday. Numerous weak disturbances in the flow
aloft will be moving through the area. These disturbances combined
with daytime heating will be capable of producing showers and
possibly some thunderstorms.

As a result, the model consensus has slight chance pops in each
period from Saturday night through Monday.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1240 PM CDT Tue May 31 2016

Scattered thunderstorms at midday should remain east of the
terminals until at least 3 pm. Thunderstorms are expected then to
redevelop ahead of an approaching cold front from mid afternoon
through evening. This has been handled with tempo groups, followed
by vicinity wording as the activity moves out of the region.
Prevailing VFR conditions are expected overnight into Wednesday
morning with a low potential for MVFR fog, which is not currently
in the forecasts.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...Sheets
Hazardous weather outlook, May 31, 3:58 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 AM CDT TUE MAY 31 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED THIS
MORNING AND AFTERNOON OVER THE ENTIRE OUTLOOK AREA. LIKE
YESTERDAY...MANY LOCATIONS WILL REMAIN DRY THROUGH THE DAY...WHILE
THOSE SEEING STORMS MAY EXPERIENCE UP TO AN INCH OF RAIN ALONG
WITH FREQUENT LIGHTNING.

LATE THIS AFTERNOON AND TONIGHT...A COLD FRONT WILL APPROACH
EASTERN IOWA. THIS WILL LIKELY BRING A MORE WIDESPREAD THREAT OF
STORMS TO THE REGION. SOME STRONG STORMS ARE POSSIBLE...WITH THE
MAIN THREAT BEING SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN. AN
ISOLATED SEVERE STORM WITH LARGE HAIL AND DAMAGING WINDS CANNOT BE
RULED OUT THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING.
CURRENTLY...THE THREAT FOR SEVERE STORMS IS LOW FOR WEDNESDAY. IF
STRONG TO SEVERE STORMS DO DEVELOP WEDNESDAY AFTERNOON AND
EVENING...THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH MONDAY.
AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE THREAT FOR ANY
SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

ERVIN/08

In the hours before

Local storm report, May 31, 10:37 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1037 AM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     TORNADO          2 NE ELVIRA             41.89N 90.32W
05/31/2016                   CLINTON            IA   PUBLIC

            A TRAVELLER SPOTTED A FUNNEL GOING UP AND DOWN AND
            BRIEFLY TOUCH DOWN IN A FIELD WITH DIRT DEBRIS ABOUT 2
            MILES NORTHEAST OF ELVIRA. TIME ESTIMATED. RELAYED BY
            CLINTON COUNTY LAW CENTER.

&&
Local storm report, May 31, 10:51 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HEAVY RAIN       1 W LA MOILLE           41.53N 89.30W
05/31/2016  E1.75 INCH       BUREAU             IL   PUBLIC

            RELAYED FROM NWS LOT. 1.75 INCHES OF RAIN IN ABOUT 10
            MINUTES. ALSO SOME PEA SIZED HAIL. LOCATION ESTIMATED.

&&
Local storm report, May 31, 11:27 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 AM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FUNNEL CLOUD     2 E THOMAS              41.52N 89.78W
05/31/2016                   BUREAU             IL   TRAINED SPOTTER

            OBSERVED NEAR THE CITY OF THOMAS.

&&

UTTECH
Local storm report, May 31, 11:46 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 AM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     TORNADO          2 NE ELVIRA             41.89N 90.32W
05/31/2016                   CLINTON            IA   PUBLIC

            A TRAVELLER SPOTTED A FUNNEL GOING UP AND DOWN AND
            BRIEFLY TOUCH DOWN IN A FIELD WITH DIRT DEBRIS ABOUT 2
            MILES NORTHEAST OF ELVIRA. TIME ESTIMATED. RELAYED BY
            CLINTON COUNTY LAW CENTER.

1025 AM     FUNNEL CLOUD     4 N CLINTON             41.90N 90.23W
05/31/2016                   CLINTON            IA   PUBLIC

            POSSIBLE FUNNEL CLOUD REPORTED NEAR EAGLE POINT PARK.
            RELAYED TO NWS BY LAW ENFORCEMENT.

1035 AM     HEAVY RAIN       1 W LA MOILLE           41.53N 89.30W
05/31/2016  E1.75 INCH       BUREAU             IL   PUBLIC

            RELAYED FROM NWS LOT. 1.75 INCHES OF RAIN IN ABOUT 10
            MINUTES. ALSO SOME PEA SIZED HAIL. LOCATION ESTIMATED.

1110 AM     FUNNEL CLOUD     2 E THOMAS              41.52N 89.78W
05/31/2016                   BUREAU             IL   TRAINED SPOTTER

            OBSERVED NEAR THE CITY OF THOMAS.

&&
Local storm report, May 31, 12:07 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1207 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HEAVY RAIN       N KEWANEE               41.24N 89.93W
05/31/2016  M1.40 INCH       HENRY              IL   TRAINED SPOTTER

            RAINFALL THIS MORNING.

&&

DLS
Special weather statement, May 31, 12:15 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1215 PM CDT TUE MAY 31 2016

ILC195-311800-
WHITESIDE-
1215 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT WHITESIDE COUNTY...

AT 1214 PM CDT...A STRONG THUNDERSTORM WAS NEAR PROPHETSTOWN...OR 12
MILES SOUTH OF MORRISON...MOVING NORTH AT 25 MPH.

THIS STORM WAS SHOWING SOME ROTATION AND MAY PRODUCE A FUNNEL CLOUD.

WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISON...PROPHETSTOWN...ERIE...TAMPICO...LYNDON...COLETA...EMERSON...UNION
GROVE...USTICK...FENTON...ROUND GROVE...AGNEW...DOUGLAS PARK...LEON
CORNERS...UNIONVILLE...WHITE PIGEON...SPRING HILL...GRIMES ADDITION...
PROPHETSTOWN STATE RECREATION AREA AND DENROCK.

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 19 AND 38.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4158 8976 4158 9008 4192 9013 4191 8971
TIME...MOT...LOC 1714Z 185DEG 21KT 4163 8997

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:24 PM CDTSpecial Weather StatementDVNJo Daviess66 min
May 31, 9:28 AM CDTSpecial Weather StatementDVNPutnam32 min
May 31, 9:45 AM CDTSpecial Weather StatementDVNCarroll, Stephenson30 min
May 31, 10:10 AM CDTSevere Thunderstorm WarningDVNCarroll35 min
May 31, 10:14 AM CDTSpecial Weather StatementDVNJo Daviess31 min
May 31, 10:31 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside44 min
May 31, 11:19 AM CDTSevere Thunderstorm WarningDVNBureau, Henry41 min
May 31, 12:15 PM CDTSpecial Weather StatementDVNWhiteside45 min
May 31, 3:50 PM CDTSpecial Weather StatementDVNRock Island25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.